Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 240, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2016, 5:28 PM MDT for Stanley County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2016, 5:28 PM MDT (23:28 UTC)
- Expired
- Aug 11, 2016, 6:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanley County, SD
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:40 PM MDT | TSTM WND GST 60 | 3 Sw Wendte, SD | PEA HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
168
WUUS53 KABR 112328
SVRABR
SDC117-120015-
/O.NEW.KABR.SV.W.0240.160811T2328Z-160812T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 715 PM CDT/615 PM MDT/
* AT 627 PM CDT/527 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WENDTE...OR 21 MILES WEST OF FORT PIERRE...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WENDTE AROUND 550 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4417 10087 4434 10088 4443 10047 4417 10046
TIME...MOT...LOC 2327Z 267DEG 14KT 4426 10078
HAIL...1.00IN
WIND...60MPH
$$
MOHR1 follow-up statement
831
WWUS53 KABR 120016
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT THU AUG 11 2016
SDC117-120026-
/O.EXP.KABR.SV.W.0240.000000T0000Z-160812T0015Z/
STANLEY SD-
716 PM CDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STANLEY COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4417 10087 4434 10088 4443 10047 4417 10046
TIME...MOT...LOC 0013Z 267DEG 14KT 4426 10078
$$
MOHRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:25 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 11, 1:25 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 225 PM CDT THU AUG 11 2016 .SHORT TERM...(This Evening through Saturday Night) Issued at 224 PM CDT THU AUG 11 2016 A weak sfc low over eastern Nebraska will push some showers and thunderstorms up into eastern SD this afternoon and evening. Additional instability in the trough of an upper low will generate showers across central SD that may reach as far east as the Missouri river. This activity is expected to be isolated and dissipate after sunset. The sfc and upper lows will exit north on Friday. While there will still be some passing shortwave activity on Friday and Saturday, precip chances are expected to be limited as moisture becomes less available. Temperatures will be suppressed by cloud cover in the upper trough, but should still manage to top out in the 80s. .LONG TERM...(Sunday through Thursday) Issued at 224 PM CDT THU AUG 11 2016 The long term portion of the forecast will feature northwesterly flow aloft. A few shortwaves will cross the region within the NW flow next week with a few showers and thunderstorms possible. Monday night into Tuesday looks best for pcpn chances. This is when models show the strongest shortwave crossing the region. Next Thursday, or more likely just beyond the long term, models are suggesting a significant cold front will push through the region with Fall like temperatures possible for the weekend of the 20th. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1238 PM CDT THU AUG 11 2016 Patchy MVFR cigs near KPIR should continue for the next few hours before lifting. All other terminals will see VFR conditions through the valid taf period. A few afternoon or evening showers/storms are possible around KATY. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Wise LONG TERM...SD AVIATION...SD
Hazardous weather outlook, Aug 11, 3:13 AM MDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT THU AUG 11 2016 MNZ039-046-SDZ007-008-011-019>023-048-051-120915- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-LYMAN-BUFFALO- 413 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THIS AFTERNOON. A FEW STORMS MAY BECOME STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>006-009-010-015>018-033>037-045-120915- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- 413 AM CDT THU AUG 11 2016 /313 AM MDT THU AUG 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:03 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 42 min |
| Aug 10, 6:11 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley | 39 min |
| Aug 10, 6:14 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 33 min |
| Aug 10, 6:26 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Walworth | 34 min |
| Aug 10, 6:27 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 35 min |
| Aug 10, 6:41 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, McPherson, Walworth | 26 min |
| Aug 10, 7:05 PM MDT | Severe Thunderstorm Warning | ABR | Potter | 18 min |
| Aug 10, 7:10 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 35 min |
| Aug 10, 7:22 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 24 min |
| Aug 10, 7:30 PM MDT | Flash Flood Warning | ABR | Dewey, Potter | 6 hr |
| Aug 10, 7:32 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 28 min |
| Aug 10, 7:53 PM MDT | Tornado Warning | ABR | Potter | 24 min |
| Aug 10, 7:58 PM MDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 20 min |
| Aug 10, 8:02 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 43 min |
| Aug 10, 8:22 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 38 min |
| Aug 10, 8:36 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 39 min |
| Aug 10, 8:57 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 33 min |
| Aug 10, 9:14 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 46 min |
| Aug 10, 9:28 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 24 min |
| Aug 10, 9:54 PM MDT | Special Weather Statement | ABR | Clark, Day | 51 min |
| Aug 10, 10:29 PM MDT | Areal Flood Warning | ABR | Day, Roberts | 9 hr |
| Aug 10, 10:33 PM MDT | Special Weather Statement | ABR | Clark, Spink | 42 min |
| Aug 10, 11:02 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 43 min |
| Aug 10, 11:41 PM MDT | Special Weather Statement | ABR | Deuel, Hamlin | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.